What is it about?
This report presents a case of drug-induced severe tardive akathisia that developed after concurrent use of an SSRI and an antipsychotic in a woman with severe major depression. Trial and combination of multiple medications is common practice in non-responding depressive patients. With the increase in prevalence of treatment-resistant depression, adverse effects of medication such as tardive akathisia are becoming more common. Tardive akathisia persists even after the withdrawal of the causative agent and is very challenging to treat. The patient did not respond to any standard medications recommended in drug-induced akathisia. As a result, the patient became suicidal and extremely distressed with no available treatment options remaining. Guidelines on management of drug-induced tardive akathisia are non-existent. This reflects the importance of this study which reveals complete remission of all her symptoms after Electro-Convulsive Therapy (ECT). This report provides evidence of an established treatment intervention used in a new situation, achieving remission of both treatment-resistant depression and drug-induced tardive akathisia.
Photo by Nik Shuliahin on Unsplash
Why is it important?
This is the first report in medical literature revealing complete remission of both treatment-resistant depression and tardive akathisia following electroconvuslive therapy sessions. Akathisia is increasing in incidence due to an increase in the prescription and combination of psychiatric medications to tackle treatment-resistant depression. This condition is often misdiagnosed and underestimated in clinical practice while it causes significant distress and suffering to patients. We present a well established treatment intervention (ECT) used in a novel situation successfully remitting all symptoms of both akathisia and depression.
Read the Original
This page is a summary of: Remission of treatment-resistant depression with tardive akathisia with electroconvulsive therapy, BMJ Case Reports, September 2019, BMJ, DOI: 10.1136/bcr-2019-229714.
You can read the full text:
What is akathisia?
Akathisia is a mental health disorder induced by certain medications, namely antipsychotics, buspirone, SSRI’s (selective serotonin reuptake inhibitors) and other antidepressants. The disorder can cause severe inner restlessness, driving people to violent behavior and/or suicide. Using sophisticated animation and the words of sufferers, this powerful video gives a firsthand look at the devastation caused by akathisia and offers vital information on this dangerous disorder, which affects so many around the world. This short educational video provides answers to these and other questions: What is akathisia? What causes akathisia? What can I do if I experience this life-threatening condition? By spreading the word about akathisia, we at MISSD hope to empower those suffering with the disorder and their loved ones to take action before it’s too late. Please help share this with people you know, and together we can prevent medication-induced suicides and violence.
The following have contributed to this page